Signs of Fentanyl Overdose

Table of Contents

FAQs

Recognizing the signs of a fentanyl overdose is crucial to enable prompt and lifesaving intervention. 

What does a fentanyl overdose look like, then? Common signs include:

We want to help

Let’s setup a call and figure out the best treatment options for you or your loved one. Our detox specialists will get back to you immediately.

  • Extreme drowsiness
  • Unresponsiveness
  • Slow or shallow breathing
  • Pinpoint pupils
  • Clammy skin
  • Blue lips or fingertips

If you notice any signs or symptoms of a fentanyl overdose, promptly administering naloxone (Narcan) can significantly increase the chances of survival. It is vital to seek medical help and support as soon as possible to prevent health complications, followed by detoxing from fentanyl in a safe environment.

How To Identify a Fentanyl Overdose

Identifying the signs of a fentanyl overdose is crucial for timely intervention. Watch out for these clear indicators of fentanyl OD:

  • Respiratory distress: Shallow breathing, slowed breathing, or complete cessation of breathing.
  • Extreme drowsiness or unresponsiveness: The person may be difficult to wake or unable to be roused.
  • Pinpoint pupils: Pupils that appear very small, resembling the size of a pinhead.
  • Bluish lips and nails: Cyanosis, a bluish discoloration of the lips and nails, indicates oxygen deprivation.
  • Cold and clammy skin: Skin that feels cold to the touch and appears sweaty or clammy.
  • Weak pulse: A weak or erratic pulse may be present.
  • Confusion or disorientation: The person may exhibit confusion, disorientation, or have difficulty speaking.
  • Seizures: In some cases, seizures may occur during a fentanyl overdose.
  • Loss of consciousness: The person may become unconscious or unresponsive.

These side effects of fentanyl overdose may vary depending on individual factors and the specific circumstances of the overdose. If you observe these symptoms and suspect a fentanyl OD, seek immediate medical assistance by calling emergency services. Remember, early recognition and prompt action can help save lives.

Symptoms

Common fentanyl overdose symptoms include: 

  • Constricted pupils
  • Severe respiratory depression, such as slow or shallow breathing
  • Cold, clammy skin
  • Gray, blue, or pale skin
  • Blue or purple lips and nails
  • Respiratory arrest or stopped breathing
  • Extreme decreases in the level of consciousness
  • Limp or flimsy arms and legs
  • Slurred speech or inability to speak
  • Loss of consciousness
  • Unresponsiveness
  • Vomiting
  • Making choking or gurgling sounds

If you observe any of these symptoms of fentanyl overdose in someone who may have overdosed on fentanyl, call emergency services immediately and provide any necessary assistance while waiting for medical help to arrive.

Signs

While the above symptoms of fentanyl poisoning provide a clear indication, here are some additional fentanyl overdose signs to be aware of: 

  • Agitation or restlessness: The person may appear highly agitated, anxious, or restless, exhibiting abnormal behaviors.
  • Unusual confusion: They may experience confusion, disorientation, or have difficulty understanding or responding to their surroundings.
  • Extreme drowsiness or unresponsiveness: The individual may exhibit extreme drowsiness, become unresponsive to stimuli, or fail to wake up when prompted.
  • Slow heartbeat: A slow or weak pulse may be observed, indicating cardiovascular distress.
  • Changes in body temperature: The person may have a significantly high or low body temperature, which can be an indication of overdose.
  • Nausea or vomiting: They may experience persistent nausea or vomiting, potentially leading to dehydration.
  • Seizures or convulsions: In severe cases, a fentanyl overdose can trigger seizures or convulsions.
An image of an emergency room, depicting where to emergency personnel will transport a patient in the event of they show signs of fentanyl overdose

What To Do If Someone is Having a Fentanyl Overdose

If you suspect someone is overdosing on fentanyl, take immediate action. Don’t worry if you’re unsure about the exact drugs involved. If the person exhibits any of the signs and symptoms mentioned above, assume they are in danger. Your swift response could potentially save their life.

To help someone experiencing a fentanyl overdose:

  • Call 911 immediately. Don’t be concerned about legal consequences, as many states have laws to protect those providing aid in such situations.
  • If available, administer naloxone (Narcan). Naloxone can be obtained free of charge in many states and is now approved by the FDA for sale without a prescription.
  • Try to stimulate the person to keep them awake and alert. One effective method is performing a sternal rub. Make a fist and vigorously rub your knuckles on their breastbone with enough pressure to wake them up.
  • Check for a pulse. If none is felt, initiate CPR.
  • Roll the person onto their side to prevent choking.
  • Stay with them until medical professionals arrive. The person will require your presence and support.
  • Emergency medical workers can provide further interventions during and after the overdose, such as CPR, additional naloxone doses, and respiratory support with oxygen.

 Remember, your prompt response and seeking immediate help can make a life-saving difference for someone experiencing an overdose.

Fentanyl Overdose FAQs

What happens when you overdose on fentanyl?

When you overdose on fentanyl, it can lead to life-threatening respiratory depression, loss of consciousness, and potentially result in cardiac arrest or death.

What does a fentanyl overdose feel like?

A fentanyl overdose can cause extreme sedation, confusion, dizziness, slowed breathing, and may lead to a loss of consciousness. It can suppress the central nervous system, resulting in respiratory distress or failure.

Is a fentanyl overdose painful?

During a fentanyl overdose, the individual may become unconscious and not experience pain directly. However, the lack of oxygen and subsequent organ damage can cause discomfort and serious complications.

an image of California Detox rehab facility

Get Treatment for Fentanyl Addiction at California Detox

At California Detox in Southern California, we are committed to providing exceptional addiction treatment specifically tailored to individuals struggling with fentanyl addiction. Our supervised medical detox program and inpatient programs utilize the latest and most cutting-edge treatments to give you the best possible chances of recovery.

We prioritize individualized care and offer evidence-based interventions, including:

 Take the first step towards lasting recovery by contacting our admissions team at 

(949) 694-8305. Our compassionate professionals are ready to support you on your journey to freedom from fentanyl addiction.

FAQs

Symptoms of fentanyl poisoning include pinpoint pupils, extreme drowsiness, slowed or shallow breathing, clammy skin, blue lips or fingertips, loss of consciousness, and unresponsiveness.
Signs of fentanyl toxicity may include respiratory depression, low blood pressure, weak pulse, dizziness, confusion, muscle stiffness, seizures, and cardiac abnormalities. Immediate medical attention is vital in cases of suspected fentanyl toxicity.

Sources

Request a Call